MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION AUTOTOME RX 49; UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)

BOSTON SCIENTIFIC CORPORATION AUTOTOME RX 49; UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Model Number M00545160
Medical Device Problem Codes Use of Device Problem (1670); Material Twisted/Bent (2981); Positioning Problem (3009)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that an autotome rx 49 was used in a vermiform appendix during an endoscopic retrograde appendicitis therapy (erat) procedure performed on (b)(6) 2020.According to the complainant, during the procedure, when the device was entered into the ileocecal valve to prepare for cannulation, the device was found twisted.Additionally, the orientation of the catheter tip was incorrect when the device exited the scope and the cutting wire orientation was incorrect with respect to the plastic tip.The procedure was completed with another of the same device.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.Note: according to the complainant, the autotome rx 49 was used in the vermiform appendix.However, per the autotome instructions for use, the device is indicated for use selective cannulation of the common bile ducts (cbd) and the transendoscopic sphincterotomy of the papilla of vater and/or the sphincter of oddi.The device is not indicated to be used in the appendix.
 
Event or Problem Description
It was reported to boston scientific corporation that an autotome rx 49 was used in a vermiform appendix during an endoscopic retrograde appendicitis therapy (erat) procedure performed on (b)(6) 2020.According to the complainant, during the procedure, when the device was entered into the ileocecal valve to prepare for cannulation, the device was found twisted.Additionally, the orientation of the catheter tip was incorrect when the device exited the scope and the cutting wire orientation was incorrect with respect to the plastic tip.The procedure was completed with another of the same device.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.Note: according to the complainant, the autotome rx 49 was used in the vermiform appendix.However, per the autotome instructions for use, the device is indicated for use selective cannulation of the common bile ducts (cbd) and the transendoscopic sphincterotomy of the papilla of vater and/or the sphincter of oddi.The device is not indicated to be used in the appendix.***additional information november 29, 2020*** reportedly, the type of scope used in the procedure was a colonoscope.
 
Additional Manufacturer Narrative
Additional information: block b5 was updated to include additional information received on november 29th, 2020.Block e1 (initial reporter facility name) was updated to include additional information received on december 2, 2020.Block h6 (device codes): problem code 3009 captures the reportable event of cutting wire orientation.Block h10: the device has been received for analysis; however, the analysis has not yet been completed.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Additional Manufacturer Narrative
Block h6 (device codes): problem code 3009 captures the reportable event of cutting wire orientation.Block h10: the returned autotome rx 49 was analyzed, and a visual evaluation noted that the working length was twisted at the distal section and bent at 30 cm from the distal tip.A functional evaluation noted that the initial orientation of the catheter and the cutting wire when the distal tip exited the endoscope was incorrect due to the working length being twisted.The handle had to be rotated to untwist the catheter and obtain a correct orientation.No other problems with the device were noted.The reported event was confirmed.Upon analysis, it was found that the working length was twisted and bent causing an incorrect orientation of the catheter and cutting wire as the device exited the scope.The failure found could had been generated by an incorrect anatomy use.A labeling review was performed and from the information available, this device was used in a manner inconsistent with the ifu (instructions for use) / product label.The complainant reported that the device was used in the anatomy location of the appendix for an endoscopic retrograde appendicitis therapy (erat) procedure.The ifu states, " sphincterotome is indicated for use in the selective cannulation of the common bile ducts (cbd)"; however, the device was used in the appendix which is not indicated in the ifu.Based on all gathered information, the most probable root cause of this complaint is cause traced to intentional off-label, unapproved, or contraindicated use.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.
 
Event or Problem Description
It was reported to boston scientific corporation that an autotome rx 49 was used in a vermiform appendix during an endoscopic retrograde appendicitis therapy (erat) procedure performed on (b)(6), 2020.According to the complainant, during the procedure, when the device was entered into the ileocecal valve to prepare for cannulation, the device was found twisted.Additionally, the orientation of the catheter tip was incorrect when the device exited the scope and the cutting wire orientation was incorrect with respect to the plastic tip.The procedure was completed with another of the same device.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be stable.Note: according to the complainant, the autotome rx 49 was used in the vermiform appendix.However, per the autotome instructions for use, the device is indicated for use selective cannulation of the common bile ducts (cbd) and the transendoscopic sphincterotomy of the papilla of vater and/or the sphincter of oddi.The device is not indicated to be used in the appendix.***additional information (b)(6), 2020*** reportedly, the type of scope used in the procedure was a colonoscope.

Brand Name
AUTOTOME RX 49
Common Device Name
UNIT, ELECTROSURGICAL, ENDOSCOPIC (WITH OR WITHOUT ACCESSORIES)
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10871516
Report Number3005099803-2020-05507
Device Sequence Number14103559
Product Code KNS
UDI-Device Identifier08714729415152
UDI-Public08714729415152
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K013153
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/13/2023
Device Model NumberM00545160
Device Catalogue Number4516
Device Lot Number0025510550
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2020
Initial Date Received by Manufacturer 10/27/2020
Supplement Date Received by Manufacturer11/29/2020
12/10/2020
Initial Report FDA Received Date11/19/2020
Supplement Report FDA Received Date12/23/2020
01/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age24 YR
Patient Weight45